Background: The pathogenesis of licorice-induced pseudoaldosteronism is thought to involve the inhibition of 11β-hydroxysteroid dehydrogenase type 2 by glycyrrhetinic acid. Some risk factors have been reported, but differences between Japan and other countries have not been reported. Case Presentation: A 79-year-old woman was hospitalized because of pseudoaldosteronism with rhabdomyolysis caused by ingestion of herbal medicines containing licorice. She had been prescribed shakuyakukanzobushito (decocted, 3 g of licorice) and keishikajutsubuto (decocted, 2 g of licorice) for the treatment of lower back pain and had been taking antihypertensive agents for the treatment of essential hypertension. After taking the herbal medicines for 2 weeks, the patient developed weakness of the extremities and pain in both thighs. On admission, she had hypertension, oliguria, an elevated serum creatine kinase level, hypokalemia, alkalemia associated with metabolic alkalosis, low plasma renin activity, and low plasma aldosterone levels. Intravenous and oral potassium supplementation and the administration of spironolactone resulted in the normalization of her condition within approximately 2 weeks. Discussion: An analysis of case reports of pseudoaldosteronism with rhabdomyolysis revealed that in Japan, most cases occurred in elderly women with essential hypertension and were caused by drugs such as herbal medicines. In contrast, in other countries, many cases involved younger men, and the dominant causes were foods containing licorice. The use of herbal medicines is increasing all over the world, and when a patient with risk factors is prescribed an herbal medicine containing licorice, careful follow-up is required.
ASJC Scopus subject areas
- Complementary and alternative medicine